Medical resident says fake Xanax pills containing fentanyl reported to be in Halifax
Recent reports of three near-fatal overdoses in Ontario have prompted an internal medicine resident in Nova Scotia to warn of fake Xanax pills in Halifax possibly being cut with fentanyl.
“I’ve heard from multiple patients (particularly young adults) that Xanax is becoming [increasingly] popular with young people, and there is lots of Xanax going around HRM that doesn’t feel like Xanax, and people are having strange reactions and overdosing. These folks have been told that there is fentanyl in it,” Dr. Tommy Brothers wrote in an email.
Waterloo Regional Police in Ontario recently issued a public warning advising people to avoid taking counterfeit Xanax after three teenagers nearly died after ingesting the pills.
Halifax police say they haven’t received any reports of fake Xanax in the area.
Brothers said he hasn’t tested any of the Xanax street supplies in Halifax but is basing his concerns on what he’s heard from patients.
“When I saw that article from Ontario, I realized this may actually be the same supply, and now people across the country have been replying to me on Twitter to say the same thing is happening in their community,” he said.
Matthew Bonn is a 28-year-old recovering addict.
He now spends much of his time investing in advocacy work around the importance of harm reduction services.
Bonn says he’s seen his fair share of overdoses and isn’t surprised to hear that Xanax in Halifax could be cut with fentanyl.
“Fentanyl is very cheap and easy to cut stuff with so I think you never know what you’re going to get,” he said.
“The only way you know is if it comes straight from the pharmacy, but if you buy from someone selling drugs or someone on the corner or anyone else, you don’t know. It’s very easy to make them look like a prescription pill that’s valid.”
Naloxone kits are widely available for free at Nova Scotia pharmacies, and according to the provincial health department, there have been 103 reported reversals using the kits.
The department suspects that number may be even higher because not all reversals are reported.
Bonn says people who may be at the highest risk of an overdose are those who use alone. He advises people who use street drugs to carry naloxone.
“You never know when you’re going to see someone that is overdosing, and signs [could be as] simple as nodding off and deep breathing, start to turn blue — those could be signs of an overdose, and it’s better to be safe than sorry,” he said.
© 2018 Global News, a division of Corus Entertainment Inc.